It’s rare, but sometimes the muscles that control the tension of the eardrum have an involuntary contraction or spasm, similar to a twitch you may feel in a muscle elsewhere in your body, like your leg or your eye.
The tensor tympani and stapedius muscles in your middle ear are protective. They dampen the sound of noises coming from outside the ear, and they reduce the sound of noises coming from the inside the body, such as the sound of our own voice, chewing, and so on. When these muscles spasm, the result can be middle ear myoclonus (MEM), also known as MEM tinnitus.
MEM is a rare condition — occurring in about 6 of 10,000 people — in which tinnitus (buzzing or ringing in ears) is produced by repetitive and synchronized contractions of the tensor tympani and stapedius muscles.
- The tensor tympani muscle attaches to the malleus bone — a hammer shaped bone that transmits sound vibrations from the eardrum. When it spasms, it makes a thumping or clicking sound.
- The stapedius muscle attaches to the stapes bone, which conducts sound to the cochlea — a spiral-shaped organ in the inner ear. When it’s in spasm, it makes a buzzing or crackling sound.
According to a
- muscle relaxants
- zygomatic pressure
Botox treatment has been used as well.
Tinnitus isn’t a disease; it’s a symptom. It’s an indication that something is wrong in the auditory system — the ear, the auditory nerve, and the brain.
Tinnitus is often described as ringing in the ears, but people with tinnitus also describe other sounds, including:
The most common cause of tinnitus is extended exposure to loud sounds, although a sudden, extremely loud sound can cause it as well. People who are exposed to loud noises at work (e.g., carpenters, pilots, and landscapers) and people who use loud equipment (e.g., jackhammers, chainsaws, and guns) are among those who are at risk. Up to 90 percent of people with tinnitus have some level of noise-induced hearing loss.
Other conditions that may cause ringing and other sounds in the ears include:
- eardrum rupture
- earwax blockage
- Meniere’s disease
- thyroid abnormalities
- temporomandibular joint (TMJ) syndrome
- acoustic neuroma
- brain tumor
Tinnitus is recognized as a potential side effect for about 200 nonprescription and prescription drugs including aspirin and certain antibiotics, antidepressants, and anti-inflammatories.
Unwanted sounds in your ears can be distracting and irritating. They might be the result of a number of causes including, rarely, an eardrum spasm. If they are particularly loud or frequent, they can interfere with your quality of life. If you have frequent ringing — or other noises that cannot be identified from your surroundings — in your ears, discuss your situation with your doctor who might refer you to an otolaryngologist or otologic surgeon.